Hair loss and so many possible causes!

Discussion in 'Looking For Advice (my story)' started by lalalauren, Dec 9, 2009.

  1. lalalauren

    lalalauren New Member

    Hey everyone,

    So, I've been experiencing increased shedding and thinning hair and it's really freaking me out as I'm only 22. I was on Yaz for birth control for about a year and had no hair problems and then in late August, I switched to Loestrin 1/20. I've been heard this can cause hair loss because it has high androgens and well, I've already got androgen issues (my levels for NCAH test were more than normal but too low to be diagnosed), so I stopped it yesterday. However, also about 2-3 months ago, I went through an extremely stressful time when we thought my mom had cancer...so I don't know if I'm losing my hair because of that. I've started noticing my hair changing about a couple weeks ago. However, it's not necessarily falling out in clumps. I'm just noticing it feeling A LOT thinner and finer and finding hair in my bed, sink, and floor. When I wash it/blow dry it, it comes out in small clumps (like 5-15 hairs). But when I pull on it when it's dry, I get maybe 1-3, if any. My scalp is also sore/itchy (never had that before and noticed it starting after I started taking Loestrin) but shows no redness/irritation. Is that how TE works? If it is TE, can anyone give me an idea of how long it takes for your hair to get back to normal? I struggled for awhile about whether I should switch to a lower androgen birth control to see if the estrogen would help my hair...but I've heard horror stories about hair loss from just about every pill and wonder if maybe I'm doing the right thing in stopping altogether. I'm a candidate for androgenic alopecia, so I'm afraid that I have that..but would it start so suddenly and when I'm so young? Also, no women in my family have hair loss (except my mom when she was menopausal--and it went away with estrogen) but some men on my mom's side do.

    If anyone can help me figure out what might be causing my hair loss or offer advice on what I should do to stop/prevent things from getting worse...I'd really appreciate it. This is really scary to go through.

    Thanks!
  2. pilar

    pilar Member

    Hi lalalauren,

    I was wondering how you were doing now. Has your shedding stopped?

    I have been experiencing TE since the end of November after stopping Yaz in September (I only took Yaz for 2 months and before that I was BCP free for 2 years with no hair loss). My shedding started out of nowhere and has been slowly decreasing every month. Right now I'm on my 7th month of shedding and 9 months off the pill. I have lost about 40% of my hair and it's been extremely depressing. I have also experience the itchy/sore scalp. In the beginning the itching was bad but I didn't have any soreness or tingling. Just last month the itch came along with some soreness. Luckily the itching and any scalp discomfort is also going away.

    I think your shed might have been brought on my changing pills and especially going from anti-androgen bcp to the high androgen pill. Any slight change in hormones (especially if you're sensitive to it) can cause TE.

    I hope you're doing well!

    Pilar